Alert archive / Michigan / Small Craft Advisories in 2018

Small Craft Advisory 15, NWS Gaylord, MI

April 11, 2018

NWS Gaylord, MI issued this small craft advisory at Apr 11, 2018, 3:42 PM EDT. It took effect at Apr 12, 2018, 4:00 AM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Apr 11, 2018, 3:42 PM EDT (19:42 UTC)
In effect from
Apr 12, 2018, 4:00 AM EDT
Expired
Apr 12, 2018, 2:51 PM EDT
In force
11 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

238 
WHUS73 KAPX 111942
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
342 PM EDT Wed Apr 11 2018

LHZ345>349-120345-
/O.NEW.KAPX.SC.Y.0015.180412T0800Z-180412T2100Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
342 PM EDT Wed Apr 11 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 5 PM EDT
THURSDAY...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect from 4 AM to 5 PM EDT Thursday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
4 follow-up statements
614 
WHUS73 KAPX 120141
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
941 PM EDT Wed Apr 11 2018

LMZ341-342-120945-
/O.EXA.KAPX.SC.Y.0015.180412T0800Z-180412T2100Z/
Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-
941 PM EDT Wed Apr 11 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 5 PM EDT
THURSDAY...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect from 4 AM to 5 PM EDT Thursday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LHZ345>349-120945-
/O.CON.KAPX.SC.Y.0015.180412T0800Z-180412T2100Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
941 PM EDT Wed Apr 11 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM TO 5 PM EDT
THURSDAY...

A Small Craft Advisory remains in effect from 4 AM to 5 PM EDT
Thursday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
586 
WHUS73 KAPX 120807
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
407 AM EDT Thu Apr 12 2018

LHZ345>349-LMZ341-342-121615-
/O.CON.KAPX.SC.Y.0015.000000T0000Z-180412T2100Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-
407 AM EDT Thu Apr 12 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

A Small Craft Advisory remains in effect until 5 PM EDT this
afternoon. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
879 
WHUS73 KAPX 121514
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1114 AM EDT Thu Apr 12 2018

LHZ345>349-LMZ341-342-122100-
/O.CON.KAPX.SC.Y.0015.000000T0000Z-180412T2100Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-
1114 AM EDT Thu Apr 12 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

A Small Craft Advisory remains in effect until 5 PM EDT this
afternoon. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
942 
WHUS73 KAPX 121851
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
251 PM EDT Thu Apr 12 2018

LHZ345>349-LMZ341-342-122000-
/O.CAN.KAPX.SC.Y.0015.000000T0000Z-180412T2100Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-
251 PM EDT Thu Apr 12 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Gaylord has cancelled the Small
Craft Advisory. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Apr 11, 3:35 PM EDT, 7 minutes earlier.

Area forecast discussion, Apr 11, 3:35 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
335 PM EDT Wed Apr 11 2018

.NEAR TERM...(Tonight through Thursday)
Issued at 321 PM EDT Wed Apr 11 2018

...Mixed precip chances tonight...

High Impact Weather Potential...Some minor snow accumulations
possible tonight into Thursday morning.

Pattern Synopsis/Forecast...A narrow ridge of high pressure has
moved in behind a departing cold front associated with a low
pressure system over Hudson Bay. Drier air and subsidence has moved
over the forecast area diminishing cloud cover and ending
precipitation. Clouds will again begin increasing tonight ahead of
the next approaching system from the northern Great Plains. Main
concern/challenge will be precipitation type tonight as model
soundings are showing the potential for a period of mixed precip
including sleet and freezing drizzle/rain during the overnight hours
into Thursday morning...although most road temperatures should
remain above freezing. As the aforementioned system and it's
accompanying synoptic forcing and moisture departs towards the east
tomorrow afternoon...precip will diminish from southwest to
northeast. Low temperatures will be near freezing over much of
northern lower, while eastern upper will see temps drop to the mid
20s to low 30s.

&&

.SHORT TERM...(Thursday night through Saturday)
Issued at 321 PM EDT Wed Apr 11 2018

...Beginnings of a prolonged late-season wintry storm system...

High Impact Weather Potential: Impactful wintry weather across parts
of the area, along with increasingly gusty winds. Serious travel
difficulties and possible power outages are the main concerns.

Pattern Forecast: Attention will squarely be focused on the Friday
through Saturday time frame as energy digs across the Four-Corners
region late this work week with surface cyclogenesis underway lee of
the Rockies by Thursday afternoon. An elongated boundary is expected
to gradually press northward Thursday night becoming draped across
the forecast area early Friday and being the focus for precip
development through the weekend as low pressure slowly pushes
eastward across the mid-Mississippi Valley into the Ohio
Valley/southern MI by Sunday. This system will set the stage for a
potentially impactful, long-duration, wintry weather event across
parts of the area through the upcoming weekend into early next week.

Primary Forecast Concerns/Challenges: PoPs, precip-type, amounts and
increasingly gusty winds through the forecast period.

An active and complex weather set up is on tap for the upcoming
weekend across the entire forecast area with the aforementioned
baroclinic zone providing a focus for precipitation development as
early as late Thursday night into Friday morning. Trends continue to
suggest that precip initially falls as snow across the northern half
of the area with a transition to a wintry mix and all rain toward
the M-72 corridor. As warmer air slowly surges northward throughout
the day Friday, the current expectation is that much of the
precipitation by Friday afternoon falls as rain across northern
lower and a rain/snow mix across eastern upper.

Low-mid level temps gradually cool Friday night with a transition
back to snow, sleet, and freezing rain expected across much of the
area. Primary concerns lie around the potential for heavy
precipitation with ample moisture overhead and pockets of robust
forcing traversing across the region and a variety of winter weather
types causing serious travel difficulties. Precip could fall heavily
at times with nearly all deterministic and ensemble guidance members
suggesting QPF approaching 1.00" from 00-12z Saturday. Any snow that
does fall, primarily M-32 north at this juncture, will be wet/heavy
with the greatest accumulation expected to fall across the Tip of
the Mitt into eastern upper...perhaps as much as 3-6" during the 12-
hour period. Wintry mix of snow, sleet and freezing rain south will
certainly raise additional concern for slippery roadways and
hazardous travel as even a glaze of ice can cause headaches, but
would not be surprised if some areas (primarily interior locations
between M-32 and M-72) see upwards of 0.10-0.20" of ice accretion by
sunrise Saturday morning. Only to add to the potential issues Friday
night will be increasingly gusty northeast winds (30-35+ mph), which
not only aids in funneling cooler air in from Ontario, but also
raises concern for potential power outages in locations that see the
bulk of heavy/set snow accumulation and ice accretion on tree limbs
and power lines.

Little change in the overall pattern for Saturday with the tightest
thermal gradient meandering across northern lower throughout the
day. Could be somewhat of a lull in precipitation coverage and
intensity mid-Saturday morning through the afternoon as a pocket of
drier air works its way into the region from the north; however,
another surge of deep layer moisture is progged to arrive from the
southwest as early as Saturday evening, bringing another period of
potentially heavy precipitation, including the threat for
significant snow accumulation, along with sleet and freezing
rain...with the potential for significant ice accumulations. Gusty
east-northeast winds are expected to continue throughout Saturday as
well, giving no relief to potential impacts across northern Michigan.

All this said, with such a tight baroclinic zone draped across the
region (e.g. H8 temps at 00z Sat vary from -6 C at the Straits to +5
C along the M-55 corridor), any subtle guidance changes with respect
to low pressure strength, track and timing will likely result in a
shift of the heaviest precipitation, snow/freezing rain accumulation
and the areas with greatest impacts. Worth continuing to monitor in
future outlooks as this prolonged system has the potential to be one
of the most impactful of this winter season.

&&

.LONG TERM...(Saturday night through Wednesday)
Issued at 321 PM EDT Wed Apr 11 2018

High Impact Weather Potential: Wintry weather continues through at
least Monday with significant snow accumulations for some locations.

Aforementioned low pressure is progged to move across the mid-
Mississippi Valley to near the MI/OH border during the day Sunday
with a continued variety of precipitation types across the forecast
area locally. Trends continue to suggest the potential for not only
significant snow accumulation for some, but the threat for freezing
rain as well, along with ongoing 25-30+ mph wind gusts leading to
continued difficult travel and the potential for power outages.

Wintry weather looks to finally taper off later Monday-Tuesday as
low pressure every so slowly meanders off to the east. Confidence
diminishes in the overall pattern evolution beyond Tuesday with
possibilities ranging from additional waves bringing rounds of wintry
weather by the middle of next week to an actual warm-up reminiscent
of true spring.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 222 PM EDT Wed Apr 11 2018

VFR conditions will persist throughout the evening as a narrow
ridge of high pressure over the forecast area continues to
diminish cloud cover. Clouds will be on the increase once again
tonight as a low pressure system approaches from the west. Mostly
MVFR conditions will persist through late tonight and into
Thursday. LLWS will occur as the front crosses the forecast area
late tonight/early Thursday morning for all TAF sites.

&&

.MARINE...
Issued at 321 PM EDT Wed Apr 11 2018

Winds and waves will reach small craft criteria over the Lake Huron
and the Straits area early Thursday morning as a low pressure system
travels through lower Michigan. Winds will diminish below headline
criteria tomorrow afternoon. Chances of mixed precip will also
develop late tonight through Thursday afternoon.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...TL
SHORT TERM...MG
LONG TERM...MG
AVIATION...TL
MARINE...TL
Hazardous weather outlook, Apr 11, 3:14 PM EDT, 28 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
314 PM EDT Wed Apr 11 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-121915-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
314 PM EDT Wed Apr 11 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...This afternoon and tonight.

A wintry mix of precipitation...including light accumulations of
snow...is expected late tonight across areas generally along and
north of M-32. Freezing drizzle is also possible across sections
of northeast lower Michigan late tonight with a glaze a of ice
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A wintry mix of precipitation...including light snow and patchy
freezing drizzle...is expected to continue into Thursday morning
across areas generally along and north of M-32...including the
Straits region and Eastern Upper Michigan.

A slow moving area of low pressure during the Friday through Monday
time frame will bring a wintry mix of precipitation...including the
potential for significant accumulations of heavy wet snow and
significant accumulations of ice as a result of freezing rain.
Gusty winds are also possible with this system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

Nearby

Small Craft Advisories in Michigan, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.